Minnesota, 2020

Heavy Snow in Minnesota, February 17, 2020

February 17, 2020 · NWS MPX · 3 events in 3 counties and zones

A storm system that had a weak surface low near south central Minnesota, and a subtle disturbance, produced snowfall totals of 6 to 10 inches around New Ulm, and communities north and east for approximately 20 miles. Most areas received less than 4 inches, but even these amounts were not anticipated based on the weak storm, and short duration of this event.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A storm system that had a weak surface low near south central Minnesota, and a subtle disturbance, produced snowfall totals of 6 to 10 inches around New Ulm, and communities north and east for approximately 20 miles. Most areas received less than 4 inches, but even these amounts were not anticipated based on the weak storm, and short duration of this event.

There were three small swaths of 3 to 5 inches that fell from this storm. The first fell from St. James, northward to New Ulm and Gaylord. The next band fell from St. James, eastward to Mapleton, Wells and Alberta Lea. The last band fell from near Buffalo, northeast to Elk River, Cambridge and Mora.

All of the precipitation occurred between 1230 PM and 9 PM, Monday, February 17th. Initially, only light snow was falling across southwest Minnesota before 2 PM. After 130 PM, a larger area of precipitation began to form across central, and southwest Minnesota. This area of snow moved eastward, but isolated heavier bands moved from southwest to the northeast.

Radar indicated an intense band of heavy snow around New Ulm for two hours. This led to snowfall totals around New Ulm around 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 17, 12:24 PM CST, 6 minutes earlier.

Area forecast discussion, Feb 17, 12:24 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1224 PM CST Mon Feb 17 2020

.SHORT TERM...(Today through Tuesday)
Issued at 340 AM CST Mon Feb 17 2020

Near term concern remains ice/snow potential today into the
evening.

Northern MN wave is generating some light snow over parts of the
northwest. The secondary wave appears to be in a couple pieces,
one riding over northern Nebraska and the other moving through
eastern Montana. The Nebraska wave will move east and should
develop mixed precipitation into south central MN this morning.
Sounding indicate some freezing rain/sleet and wet snow possible.
This develops northeast during the late morning and the merging of
the northern wave with the incoming secondary western wave should
develop a more developed precipitation shield over the eastern
CWA. The 00z models trended to a more southward shift in the
precipitation/snow band. The 06z models are trending more north
with precipitation development, in concert with the incoming
western wave into the afternoon. The 00z GEFS probability plots
had the better snow band developing near the MN/IA border in south
central MN and north into northeast IA. However, if the 06z
models verify, snow could fall farther to the northwest,
affecting more of east central MN and west central WI this
afternoon. With the shifting in overall model trends, confidence
in overall snow band placement remains low, but we will hold onto
the advisory area for today.

Air temperatures will warm into the lower 30s by this afternoon
in southern MN and this should limit overall travel impacts into
the afternoon.

The trough exits to the east this evening and will end the snow
over western WI around 06z. Temperatures are expected to cool
behind this system as some breaks in the clouds could occur into
western mn later tonight. Some single digit lows could occur there
with teens to the east.

Tuesday will be cooler with brisk northwest winds. May see more
clouds work in the from the north during the day as the colder air
arrives.

.LONG TERM...(Tuesday night through Sunday)
Issued at 300 AM CST Mon Feb 17 2020

The long term forecast looks to be benign and dry, as broad high
pressure encompasses the central CONUS. Temperatures start out
well below normal, but moderate to above normal readings for
Friday and remain there through the weekend as the high pressure
shifts to the southeastern CONUS. For Friday through Sunday highs
look to range from the mid 30s to around 40 degrees.

Before the warm-up occurs, sub-zero lows are expected area-wide
on Wednesday and Thursday mornings, but then become mild by the
weekend as well. Most of the area looks to escape any wind chill
headlines through the period with surface pressure facilitating
light winds on the cold mornings of Wednesday and Thursday, except
possibly far west central MN where the coldest temperatures
coincide with winds around 5 mph.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1220 PM CST Mon Feb 17 2020

Light snow is currently developing across southern MN will travel
and spread northeastward as the day progresses. Terminals in
south and east MN and west-central WI will experience light snow
with chance of freezing precipitation mixed in. MKT and EAU will
have IFR conditions this afternoon and evening, respectively. MVFR
is expected at MSP and RNH this afternoon and evening,
respectively, as precipitation should be lighter. After
precipitation moves out tonight, skies will become scattered with
MVFR cigs favored to the southeast.

KMSP...By 21z this afternoon, MVFR is expected as light snow
should begin falling. Light snow should end around 01z. MVFR cigs
will still exist afterwards until the mid-morning hours tomorrow
when cigs should lift. Skies will become scattered by morning but
will build back into broken in the late morning.

/OUTLOOK FOR KMSP/
Tue night...VFR cigs. Wind NW at 5-10 kts.
Wed...VFR. Wind NW at 10-15 kts.
Thu...VFR. Wind SW at 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 9 PM CST this evening for WIZ026-
     028.

MN...Winter Weather Advisory until 3 PM CST this afternoon for
     MNZ074>077-082>084-091-092.

     Winter Weather Advisory until 9 PM CST this evening for MNZ078-
     085-093.

&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...CTG
Hazardous weather outlook, Feb 17, 12:10 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1210 PM CST Mon Feb 17 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1210 PM CST Mon Feb 17 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A mixture of sleet, rain and snow across south central Minnesota
will become all snow this afternoon. This area of precipitation
will move over west central Wisconsin later this afternoon, and
evening. Elsewhere, light snow or flurries are possible. See the
latest winter weather statement for more information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wind chills around 20 below are possible in west central
Minnesota
on Wednesday and Thursday mornings.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Brown

When
February 17, 12:30 PM CST to 6:00 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Several weather sources including a cooperative observer, reported snowfall rates as high as 2 inches per hour between 130 PM to 330 PM. By the time the snow tapered off, locally 8 to 10 inches fell near New Ulm.

Heavy Snow, Nicollet

When
February 17, 1:00 PM CST to 6:30 PM CST
Where
Nicollet forecast zone
Reported by
Trained Spotter
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several weather sources across Nicollet County measured between 10 inches in New Ulm, to locally 6 to 9 inches north/northeast of New Ulm. A few locations across eastern Nicollet County received between 5 and 8 inches before tapering off early Monday evening.

Heavy Snow, Sibley

When
February 17, 2:00 PM CST to 6:30 PM CST
Where
Sibley forecast zone
Reported by
Trained Spotter
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

A few weather observers measured between 5 and 8 inches across Sibley County. Snowfall rates as high as 1-1.5 inches per hour occurred between 2 PM and 5 PM.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869563, 869564, 869565.